Corpses could provide vital clues for US technicians trying to establish which chemicals were used in the deadly bombing
Foaming at the mouth and struggling to breathe, their eyes burning, the patients overwhelmed medics in the Syrian town of Douma in the hours after 7:30pm last Saturday. By the following day, an estimated 500 people had gone to Syrian health facilities with “signs and symptoms consistent with exposure to toxic chemicals”, according to reports passed to the World Health Organisation from its partners in the country.
Even in an area numbed by months of relentless attacks, this was an unusual event. Doctors were soon treating symptoms they had not seen before. Some patients were convulsing, several had pinpoint pupils, and others had slow heartbeats that were barely keeping them alive.
All complained of a pungent smell, like chlorine. That industrial chemical had been dropped on Douma and the rest of the Ghouta area many times before and doctors could easily recognise its effects. But something else was killing the people, and doctors had no idea how to treat it.
“Something was working on the nervous system,” said a doctor who asked not to be named. “Chlorine doesn’t do that. While there was clearly chlorine on some of the people we treated, there was also something else.”
“Blood and urine will show that for up to a week, maybe longer,” said one official who had examined samples taken from patients after the sarin strikes in Ghouta in August 2013 and in Khan Sheikhoun in April last year. “[Nerve agents] degrade very quickly in situ though. If there was going to be a productive fact-finding mission, they would need to get there immediately.”
Jerry Smith, who led the UN mission to supervise the withdrawal of the Syrian government’s stockpile of sarin in late 2013, said the symptoms displayed by patients could suggest exposure to an agent in addition to chlorine. “It’s worth elucidating the knowns,” he said. “Casualty rates, apparent speed of death and the shaking.” Organophosphate-based poison, including sarin, causes such symptoms. Pinpoint pupils and severe mouth foaming have been telltale signs in past attacks.
By Tuesday, US officials were suggesting that the bomb that hit the three-storey residential building in Douma contained both chlorine and a nerve agent.
Military officials in all three capitals insisted the bomb had been dropped from one of two Syrian government helicopters that had taken off from the Dumayr airbase north of Douma 30 minutes earlier. Its flight path was mapped. But local spotters in Douma had logged the arrival of two helicopters. Syrian and Russian planes had been flying bombing runs over the area since Friday night.
At the same time, ground forces had been trying, without success, to break into Douma, the last opposition stronghold at the gates of Damascus (the other two strongholds in the Ghouta district had been recaptured during the previous fortnight). Douma’s resident militia, Jaish al-Islam, had defied Russian and Syrian demands to negotiate a departure. The grand prize of reclaiming one of the last substantial chunks of the capital to remain outside state control had remained elusive. In the hours after the strike, that changed. Jaish al-Islam agreed to evacuate the area for northern Syria.
Russian troops entered Douma on Tuesday and inspected the house where most people died. Before they arrived, rescuers had taken videos of a large yellow cylinder on the roof of the building. The cylinder’s nose had been crushed by impact. A rooftop video taken by a first responder was corroborated by the online investigative site Bellingcat as having been taken on top of that building. Images of a second shell taken in a bedroom could not be definitively linked to the same house.
Originally published at: https://www.theguardian.com/world/2018/apr/12/syria-attack-experts-check-signs-nerve-agent?CMP=Share_iOSApp_Other